Alert archive / Kansas / Special Weather Statements in 2021
Special Weather Statement, NWS Wichita, KS
NWS Wichita, KS issued this special weather statement at May 31, 2021, 10:12 AM CDT for Sedgwick County, Kansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2021, 10:12 AM CDT (15:12 UTC)
- Expired
- May 31, 2021, 11:00 AM CDT
- In force
- 48 min
- Issued by
- NWS Wichita, KS
County Sedgwick County, KS
The radar
The Wichita radar (KICT), 18 km from the middle of the area, began a volume at 15:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 3.2 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 733 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
609 WWUS83 KICT 311512 SPSICT Special Weather Statement National Weather Service Wichita KS 1012 AM CDT Mon May 31 2021 KSZ083-311600- Sedgwick KS- 1012 AM CDT Mon May 31 2021 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Eastern Sedgwick County in south central Kansas... * Until 1100 AM CDT. * At 1009 AM CDT...National Weather Service Doppler radar was tracking showers with locally heavy rainfall along a line extending from near Valley Center to near Haysville...and moving north-northeast at 15 mph. These showers were producing rainfall rates over 2 inches per hour and will produce localized street flooding and ponding of water on roadways. * Locations impacted include... Wichita, Derby, Haysville, Park City, Valley Center, Bel Aire, Downtown Wichita, Kechi, Eastborough, East Wichita, Northeast Wichita, Mcconnell Air Force Base, South Wichita, Oaklawn and Jabara Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall rates are occurring with these showers, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3791 9717 3754 9725 3753 9744 3791 9740 TIME...MOT...LOC 1510Z 201DEG 15KT 3786 9734 3754 9738 $$ DARMOFAL
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at May 31, 6:59 AM CDT, 3 hours 13 minutes earlier.
Area forecast discussion, May 31, 6:59 AM CDT, 3 hours 13 minutes before
Area Forecast Discussion National Weather Service Wichita KS 659 AM CDT Mon May 31 2021 .SHORT TERM...(Today through Wednesday night) Issued at 248 AM CDT Mon May 31 2021 BOTTOM LINE UP FRONT: Wet and cool conditions are expected over the next couple of days, with at least some minor areal and river flooding possible. Gradually warmer, and drier, conditions are expected to close out the work week. Thunderstorms may return to the area over the weekend. Overall, the risk of severe weather looks very low over the next 7 days. DISCUSSION Over the next 24-36 hours, a convectively-induced MCV will track slowly east along the KS/OK border. North of the MCV's track, a very moist, and confluent, low-mid level flow will combine with weak instability, a fairly deep layer of WAA, and the entrance region of an upper jet streak, producing an area of appreciable rainfall across the area. Ensemble guidance have been very consistent with a 1-3" rainfall in this area and this still appears plausible given the above-mentioned sources of lift. That said, deep convection to our south may retard the northward flux of the deepest/higher quality moisture, which may ultimately limit QPF some, putting a widespread 0.50-2" more likely for our area. The question, then, is will this be enough to lead to flooding issues. At minimum, there will be within-bank rises along creeks and streams, and ensemble river forecast data suggest multiple river points reaching at least "Action" stage. Based on that guidance, it looks like 2-4" of rain would be needed to start putting more rivers into flood. Similarly, 3- and 6-hr flash flood guidance are in the 2-4" range. It appears plausible to at least get into the lower-end of these values, but confidence in 3"+ amounts is much lower. Despite the enhanced lift forecast, the better instability looks to stay just to our south, and is where some of the higher convectively-driven worst-case/max amounts will likely be focused. HREF max QPF fields hit OK harder and this seems reasonable given the above-mentioned factors. With all this in mind, it appears that some minor flooding will likely occur across parts of the area, especially where rainfall amounts have been the highest over the past week, and where soil moisture is higher. The main hesitation for a Flood Watch is the weaker instability. If higher instability were to be realized, or were more likely, I believe the flood threat would be much higher. But, because the higher instability, and deeper convection, looks to be focused to our south, the threat of widespread flooding appears more marginal, locally. We'll plan to hold off on a Flood Watch for now, but closely monitor trends through the day. In the wake of the MCV and upper jet, a moist and weakly unstable NW flow looks to setup through the middle of the week. Cooler than normal temps aloft plus some breaks in the clouds should help to steepen the low-level lapse rates each afternoon (TUE/WED). With convective temps in the low-70s, it probably won't take much heating to bubble up isolated to scattered, diurnally-driven, showers/storms. This may especially be the case on Wednesday thanks to the potential for more breaks in the clouds, and the possibility of a weak low-level boundary swinging through with some modest low-level convergence. Flow aloft looks very weak, but modest instability could support some small hail with any sustained updraft. Anomalously cool afternoon temperatures are expected through the period thanks to the likelihood of mostly cloudy skies, showers, and an E/NE flow. Martin .LONG TERM...(Thursday through Sunday) Issued at 248 AM CDT Mon May 31 2021 The mid to late-week period should feature a slow-moving upper low gradually shifting east into the Mid-MS Valley region, with weak ridging attempting to build into the Central Plains. South of the ridge, a weak, cutoff upper low may be drifting around the Southern Plains, possibly lifting slowly north towards the Central Plains by the weekend. In the low-levels, an increasing, and persistent, southerly flow should lead to warmer and more humid conditions with time. Lingering low-level moisture beneath NW flow aloft may continue to support some scattered, diurnally-driven showers/storms Thursday, but it appears the risk will be lower compared to TUE/WED. Friday looks drier due to a lack of appreciable forcing. Then, by the weekend, the risk of scattered thunderstorms may increase some if the Texas upper low does, indeed, drift north into the Central Plains. If that feature stays to our south, then the risk of thunderstorms would probably be lower over the weekend. Even if storms develop over the weekend, the threat of severe weather looks very low due to weak flow aloft and only modest instability. Martin && .AVIATION...(For the 12Z TAFS through 12Z Tuesday morning) Issued at 659 AM CDT Mon May 31 2021 Widespread precipitation will persist across the area today. Ceilings should be either IFR or low MVFR throughout the day, with widespread IFR anticipated tonight. Instability is marginal so opted to not included VCTS at any sites, although a rogue storm is possible. -Howerton && .HYDROLOGY... Issued at 248 AM CDT Mon May 31 2021 A widespread 0.50"-2" of rain is expected across much of the area over the next 36 hours, with a few locations possibly exceeding 2" of rain. Despite moist soils, flash flood guidance is in the 2-4" range, which makes this a more marginal setup for widespread hydro issues. For now, the plan is to hold off on a Flood Watch, and continue to message the potential for within-bank rises on creeks and rivers (including a few reaching flood stage), and minor flooding of urban and flood-prone, low-lying areas. Martin && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 63 56 68 54 / 90 60 30 10 Hutchinson 63 54 67 52 / 90 70 30 10 Newton 62 55 67 52 / 90 60 30 10 ElDorado 63 55 67 53 / 90 60 30 10 Winfield-KWLD 64 57 69 54 / 100 60 50 10 Russell 60 53 67 51 / 80 30 30 10 Great Bend 60 54 66 51 / 90 30 40 10 Salina 62 56 68 52 / 80 60 30 10 McPherson 62 55 67 51 / 90 70 30 10 Coffeyville 69 58 70 56 / 60 90 50 20 Chanute 67 57 67 56 / 50 70 30 20 Iola 67 57 67 55 / 50 70 30 20 Parsons-KPPF 68 58 69 56 / 50 80 30 20 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...RM LONG TERM...RM AVIATION...PJH HYDROLOGY...RM
Hazardous weather outlook, May 31, 3:29 AM CDT, 6 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 329 AM CDT Mon May 31 2021 KSZ032-033-047>053-067>072-082-083-091>096-098>100-010830- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 329 AM CDT Mon May 31 2021 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Widespread rain and scattered thunderstorms will occur through Tuesday morning. Severe weather is not expected, but heavy rain will lead to modest rises on creeks and streams, along with the potential for minor flooding of low-lying, flood prone areas. Please see the latest river flood statements for additional information specific to your area. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Isolated to scattered thunderstorms will be possible Tuesday and Wednesday. Severe weather is not expected, but the strongest thunderstorms could produce small hail up to dime size, especially on Wednesday. The risk of thunderstorms may return to the area over the weekend, but the threat of severe weather looks very low. A continued risk of within bank rises and minor river flooding is possible through at least the middle of the week. Please see the latest river flood statements for additional information specific to your area. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict Martin
In the hours before
Local storm report, May 31, 8:24 AM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
824 AM CDT MON MAY 31 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0742 AM HEAVY RAIN 3 ESE BENTLEY 37.87N 97.47W
05/31/2021 M2.21 INCH SEDGWICK KS COCORAHS
24 HOUR TOTAL THROUGH 7AM.
&&
ADKLocal storm report, May 31, 8:28 AM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
828 AM CDT MON MAY 31 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN 2 WNW COLWICH 37.79N 97.57W
05/31/2021 M2.10 INCH SEDGWICK KS COCORAHS
24 HOUR TOTAL THROUGH 8AM.
&&
ADKLocal storm report, May 31, 8:37 AM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
837 AM CDT MON MAY 31 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 3 S VALLEY CENTER 37.80N 97.38W
05/31/2021 M2.07 INCH SEDGWICK KS COCORAHS
24 HOUR TOTAL THROUGH 7AM.
&&
ADKLocal storm report, May 31, 9:26 AM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
926 AM CDT MON MAY 31 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 1 NNW PRETTY PRAIRIE 37.79N 98.03W
05/31/2021 M2.54 INCH RENO KS CO-OP OBSERVER
24 HOUR TOTAL THROUGH 7AM.
&&
ADKLocal storm report, May 31, 9:31 AM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
931 AM CDT MON MAY 31 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM HEAVY RAIN 5 N CHENEY 37.70N 97.78W
05/31/2021 M2.25 INCH SEDGWICK KS CO-OP OBSERVER
24 HOUR TOTAL THROUGH 730AM.
&&Special weather statement, May 31, 10:12 AM CDT, 0 minutes before
Special Weather Statement National Weather Service Wichita KS 1012 AM CDT Mon May 31 2021 KSZ083-311600- Sedgwick KS- 1012 AM CDT Mon May 31 2021 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Eastern Sedgwick County in south central Kansas... * Until 1100 AM CDT. * At 1009 AM CDT...National Weather Service Doppler radar was tracking showers with locally heavy rainfall along a line extending from near Valley Center to near Haysville...and moving north-northeast at 15 mph. These showers were producing rainfall rates over 2 inches per hour and will produce localized street flooding and ponding of water on roadways. * Locations impacted include... Wichita, Derby, Haysville, Park City, Valley Center, Bel Aire, Downtown Wichita, Kechi, Eastborough, East Wichita, Northeast Wichita, Mcconnell Air Force Base, South Wichita, Oaklawn and Jabara Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall rates are occurring with these showers, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3791 9717 3754 9725 3753 9744 3791 9740 TIME...MOT...LOC 1510Z 201DEG 15KT 3786 9734 3754 9738 DARMOFAL
Nearby
Special Weather Statements in Kansas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.